MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4004C1845
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/11/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2016-00770.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra coil 400 coils (pc400 coils).During the procedure, while attempting to advance two pc400 coils through a px slim delivery microcatheter (px slim), the physician experienced resistance.Therefore, both pc400 coils were removed and the procedure was completed using new pc400 coils and the same px slim.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Result: the pet lock was intact on the proximal end of the penumbra coil 400 (pc400) pusher assembly.The introducer sheath was loaded backwards on the pusher assembly and the friction lock was pulled off of the introducer sheath, with damage observed on the sheath in the original friction lock location.The embolization coil was intact with the pusher assembly.Conclusion: evaluation of the first pc400 revealed the introducer sheath was loaded backwards on the pusher assembly.Further evaluation revealed the friction lock was pulled off the introducer sheath, and the introducer sheath was damaged in the original friction lock location.This damage likely occurred due to improper handling while re-loading the introducer sheath on the pusher assembly.If the introducer sheath is damaged or loaded backwards on the pusher assembly, resistance will likely be encountered upon attempting to advance the pc400 through the introducer sheath.Evaluation of the second pc400 revealed it could be advanced and retracted through its introducer sheath and a demonstration px slim without issue.Further evaluation revealed the pusher assembly was kinked near the proximal end.This damage was likely incidental and may have occurred during packaging for return.The root cause of the resistance experienced while advancing the second ruby coil could not be determined.The px slim mentioned in the complaint was not returned for evaluation.Pc400s are 100% functionally inspected during in-process inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up #02 mfr report:(b)(4).1.Section d.Box 4.Expiration date this report is associated with mfr report number: 1.(b)(4).H3 other text : placeholder.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5717032
Report Number3005168196-2016-00769
Device Sequence Number511664
Product Code HCG
UDI-Device Identifier00814548011110
UDI-Public00814548011110
Combination Product (Y/N)Y
Initial Reporter CountryGM
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/11/2016
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date04/03/2019
Device Catalogue Number4004C1845
Device Lot NumberF20436
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/06/2016
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 05/11/2016
Supplement Date Received by ManufacturerNot provided
01/14/2005
Initial Report FDA Received Date06/10/2016
Supplement Report FDA Received Date07/19/2016
08/23/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age65 YR
Date Report Sent to FDA01/01/2005